Georgia, 2011

Tornadoes and Damaging Wind in Georgia, November 16, 2011

November 16, 2011 · NWS CAE · 3 events in 2 counties and zones

A couple of supercell thunderstorms moved throught he CSRA and produced a couple of tornadoes in Burke and Richmond counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A couple of supercell thunderstorms moved throught he CSRA and produced a couple of tornadoes in Burke and Richmond counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Nov 16, 1:59 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 16, 1:59 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
159 PM EST WED NOV 16 2011

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
TONIGHT. CLEARING WILL FOLLOW THURSDAY AS HIGH PRESSURE
BUILDS INTO THE AREA BEHIND THE FRONT. DRY WEATHER WILL CONTINUE INTO
THE COMING WEEKEND WITH HIGH PRESSURE IN CONTROL.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...COLD FRONT CONTINUES TO SLOWLY MOVE OUT OF
EASTERN ALABAMA...AND WILL BE APPROACHING THE CSRA AFTER 00Z
TONIGHT. OUT AHEAD OF THE FRONT...SCATTERED SHOWERS...AND
POSSIBLY A THUNDERSTORM WILL REMAIN POSSIBLE THROUGH THE AFTERNOON
HOURS. WARM TEMPERATURES WITH GOOD WARM ADVECTION PATTERN IN PLACE.
TEMPS IN THE UPPER 70S...TO LOWER 80S. WINDS WILL CONTINUE TO BE
STRONG AND GUSTY OUT OF THE SOUTHWEST...AND LAKE WIND ADVISORY
REMAINS. DUE TO THE POSSIBILITY OF SEVERE STORMS LATE THIS
AFTERNOON INTO THE OVERNIGHT HOURS...WILL MENTION STRONG TO SEVERE
STORMS.

TONIGHT...SURFACE LOW PRESSURE WILL LIFT NORTHEASTWARD INTO THE
MID ATLANTIC REGION AND A COLD FRONT WILL SLOWLY PUSH THROUGH THE
FORECAST AREA LATE TONIGHT. STRONG MOISTURE TRANSPORT IS EXPECTED
ALONG AND AHEAD OF THE FRONT WITH FLOW OFF THE GULF OF MEXICO ON
THE HEELS OF A 60KT 850MB JET. THE STRONGEST UPPER DYNAMICS
ASSOCIATED SHORTWAVE ENERGY WILL STAY MAINLY TO THE NORTH AND WEST
OF THE AREA...HOWEVER THE FORECAST AREA DOES FALL WITHIN THE RIGHT
ENTRANCE REGION OF THE UPPER JET OVERNIGHT. INSTABILITY SHOULD
REMAIN SUFFICIENT COMBINED WITH 0-6KM BULK SHEAR GREATER THAN 40
KNOTS. AN AREA OF MID LEVEL DRY AIR NOTED ON THE WATER VAPOR
IMAGERY SHOULD MOVE OVER THE AREA DURING THIS TIME FRAME WHICH MAY
CONTRIBUTE TO INSTABILITY AND SUPPORT THE POSSIBLE SEVERE
THUNDERSTORM RISK.

COULD SEE TWO DISTINCT PERIODS OF POSSIBLE SEVERE WEATHER...THE
FIRST WITH STORMS THAT MAY FORM AHEAD OF THE FRONT IN THE STRONG
WARM ADVECTION...THEN ANOTHER RIGHT ALONG THE FRONT WHERE THE
LIFTING ALONG THE FRONT HELPS MIX DOWN THE STRONG LOW LEVEL WINDS.
OVERNIGHT LOWS TONIGHT WILL SLOWLY FALL DUE TO CONTINUED MIXING
UNTIL THE PRECIPITATION ARRIVES AND FRONT PASSES...WHEN
TEMPERATURES WILL THEN FALL MORE QUICKLY.

&&

.SHORT TERM /THURSDAY/...
POPS DECREASE QUICKLY THURSDAY MORNING TIME FRAME. GUSTY
NORTHWESTERLY WINDS ARE EXPECTED TO CONTINUE IN THE WAKE OF THE
FRONTAL PASSAGE WITH CLEARING SKIES AND DEEP MIXING TAKING PLACE
AS HIGH PRESSURE BUILDS INTO THE AREA. MAX TEMPERATURES WILL BE
QUITE A BIT COOLER AS TEMPERATURES STRUGGLE TO PUSH THROUGH THE
60S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
LITTLE CHANGE FOR THE LONG TERM AS HIGH PRESSURE BUILDS OVER THE
SOUTHEAST U.S. INTO THE WEEKEND AND THEN SHIFTS OFF THE COAST OVER
THE WEEKEND. THE HIGH MOVING EAST WILL ALLOW A RETURN TO SOUTHERLY
FLOW AND MODERATING TEMPERATURES INTO EARLY NEXT WEEK. TEMPERATURES
WILL RETURN TO THE 70S BY SUNDAY AS UPPER HEIGHTS RISE AND SOUTHERLY
FLOW AROUND THE SURFACE HIGH BRINGS WARMER AIR NORTHWARD. WARMER
TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK. ANOTHER COLD FRONT
APPROACHES BY MIDWEEK BUT THERE CONTINUES TO BE UNCERTAINTIES WITH
MOVEMENT...STRENGTH...AND MOISTURE AVAILABILITY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MVFR OR VFR CEILINGS THIS AFTERNOON...EXCEPT IFR CONDITIONS MAY
OCCUR IN SHOWERS TONIGHT. EXPECT THE SHOWERS AND THUNDERSTORMS WILL
BE SCATTERED BUT BECOME NUMEROUS THIS EVENING CLOSER TO THE FRONT.
STRONG GUSTY WINDS MAY OCCUR WITH THE STORMS...BUT DID NOT INCLUDE
THUNDERSTORMS IN THE TERMINAL FORECASTS AT THIS TIME BECAUSE OF
TIMING UNCERTAINTY.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED THURSDAY NIGHT
THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 10 AM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 10 AM EST THURSDAY FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Nov 16, 4:32 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EST WED NOV 16 2011

GAZ040-063>065-077-SCZ018-020-025-026-030-035-172145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
EDGEFIELD-SALUDA-AIKEN-BARNWELL-
432 PM EST WED NOV 16 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...
...TORNADO WATCH 890 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SCZ015-016-021-022-027>029-031-036>038-041-172145-
LANCASTER-CHESTERFIELD-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-
SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
432 PM EST WED NOV 16 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...
...TORNADO WATCH 891 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Columbia radar (KCAE), 113 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Richmond

When
November 16, 4:53 PM EST to 4:57 PM EST
Where
Richmond County, 1 mi E of Hephzibah to 2 mi ENE of Hephzibah
Rating
EF0
Path length
1.14 mi
Path width
40 yd
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.320, -82.083

WRDW reported a tornado touchdown near Hephzibah taking down trees in rural areas east of Hephzibah. Photo attached.

Thunderstorm Wind, Burke

When
November 16, 5:22 PM EST to 5:24 PM EST
Where
Burke County, 3.48 mi W of Greens Cut
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.165, -82.040

Emergency Manager reported trees down along Hwy 80 north of Waynesboro and an outbuilding also blown over.

Tornado, Burke

When
November 16, 5:34 PM EST to 5:40 PM EST
Where
Burke County, 0.74 mi SW of Shell Bluff to 5.83 mi ENE of Shell Bluff
Rating
EF1
Path length
6.53 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.143, -81.910

NWS storm survey found a strong EF1 tornado touched down in the woods taking down numerous trees, damaging a couple of homes, a garage, a couple of outbuildings, and turned over an RV.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyThe tornado archive for Georgia, 2011Warnings in Georgia, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348163, 348164, 348165.